Weight gain is a possible side effect of nearly all antidepressants. However, each person responds to antidepressants differently. Some people gain weight when taking a certain antidepressant, while others don't.
Generally speaking, some antidepressants seem more likely to cause weight gain than others. These include:
While some people gain weight after starting an antidepressant, the antidepressant isn't always a direct cause. Many factors can contribute to weight gain during antidepressant therapy. For example:
If you gain weight after starting an antidepressant, discuss the medication's benefits and side effects with your doctor. If the benefits outweigh the side effect of weight gain, consider managing your weight by eating healthier and getting more physical activity while enjoying an improved mood due to the medication.
You can also ask your doctor if adjusting the dose or switching medications might be helpful — but again, be sure to discuss the pros and cons before making such a decision.
© 1998-2022 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved.